Farnborough, UK; Healthcare Safety Investigation Branch; May 26, 2022.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
A 34-year-old morbidly obese man was placed under general anesthesia to treat a pilonidal abscess. Upon initial evaluation by an anesthesiologist, he was found to have a short thick neck, suggesting that endotracheal intubation might be difficult. A fellow anesthetist suggested use of video-laryngoscopy equipment, but the attending anesthesiologist rejected the suggestion. A first-year resident attempted to intubate the patient but failed.
A 73-year-old female underwent a craniotomy and aneurysm clipping to resolve a subarachnoid hemorrhage due to a ruptured aneurysm. The neurosurgery resident confirmed the presence of neuromonitoring with the Operating Room (OR) front desk but the neuromonitoring technician never arrived and the surgeon – who arrived after the pre-op huddle – decided to proceed with the procedure in their absence. Although no problems were identified during surgery, the patient emerged from anesthesia with left-sided paralysis, and post-op imaging showed evidence of a new stroke.